HomeOtherGabapentin Weight Gain: What Is the Side Effects of Gabapentin?

Gabapentin Weight Gain: What Is the Side Effects of Gabapentin?

Gaining weight is one of the most typical. There are several reasons why some prescription medicines make you gain weight, including increased hunger and water retention. What about gabapentin, though? Does gabapentin lead to gaining weight?

Describe Gabapentin.

Gabapentin is an anticonvulsant drug that is also marketed under the brand names Neurontin and Gralise. It is used to treat seizure disorders like epilepsy and relieve nerve pain brought on by ailments like shingles.

By raising gamma-aminobutyric acid levels, the anti-seizure drug gabapentin changes electrical activity in the brain and body (GABA).

The chemical messenger or inhibitory neurotransmitter GABA prevents brain signaling or neurotransmissions. Sedation, drowsiness, lethargy, and a feeling of relaxation are possible side effects of gabapentin use.

Other typical side effects of gabapentin include:

  • chest or back pain
  • vomiting and/or nauseous
  • Constipation
  • Diarrhea
  • uneasy stomach
  • Coughing
  • Fever
  • Flu-like or cold symptoms
  • No memory
  • oral sores
  • unwell throat
  • irrational eye-rolling

Negative side effects from gabapentin use are more likely to affect younger patients and older patients. Even if gabapentin is taken as prescribed, physical dependence is still a potential side effect.

Compulsive drug use, such as taking higher doses to feel better, can result from physical dependence. Due to withdrawal symptoms, this not only raises the risk of an overdose but also makes it more challenging to reduce or stop taking gabapentin in the future.

Ask your doctor about alternative treatment options if you are abusing your medication or exhibiting any symptoms of gabapentin withdrawal.

Additionally, we provide medically supervised prescription drug detox at our Banyan rehab center in Gilman, Illinois, which includes round-the-clock medical care.

Read more: Does Xanax Cause Weight Gain? Explained In Brief!

Does Gabapentin Cause Weight Gain?

gabapentin weight gain

Along with the medication’s other side effects, weight gain is a concern for many patients. Gabapentin can induce weight gain, but this side effect is usually infrequent.

Because gabapentin increases hunger and causes water retention, particularly in the arms, hands, legs, and feet, those who take it may gain weight. After roughly six weeks of treatment, people using drugs like Neurontin and Gralise could gain a few pounds.

The length of use has an impact on whether or not gabapentin causes weight gain. In one study that tracked the relationship between gabapentin and weight gain in 44 patients, it was discovered that 10 patients gained more than 10% of their starting weight, and 15 patients gained between 5% and 10%. 1

The research also revealed that this weight gain started in the second or third month of treatment and tended to normalize between six and nine months later.

1 So it’s reasonable to assume that taking gabapentin and maintaining your weight is achievable. It could simply take some time.

In order to prevent gaining weight while using gabapentin, you should also drink lots of water, work out frequently, and attempt to eat a healthy diet. It is also feasible to lose weight after using gabapentin, but you might need to change certain unhealthy habits.

Discuss healthy habits with your doctor to avoid significant weight gain while taking gabapentin. Speak with your healthcare practitioner right away if you encounter any other unfavorable side effects, such as trouble controlling how much of the medication you take.

Read more: Mirena Iud Weight Gain: What Is the Side Effects of Mirena Iud?

Assistance with Prescription Drug Abuse

In addition to the potential for weight gain in some users, gabapentin also carries the hazards of physical dependence and overdose. Overdosing can happen accidentally when a drug is combined with another drug or when drinking alcohol on the same day, or it can happen on purpose when a person intends to intensify the effects of the drug.

Although gabapentin is thought to have a minimal risk of misuse and addiction, you should never take more of it than prescribed by your doctor and you should never combine it with other drugs unless your doctor specifically instructs you to.

Additionally, avoid consuming alcohol while taking gabapentin because both substances are considered depressants and can impair cognition and cause excessive sedation. We can assist you if you discover that you are abusing any illegal or prescription drugs.

RELATED ARTICLES

Leave a reply

Please enter your comment!
Please enter your name here

Most Popular